North Carolina, 2018Flash Flooding in North Carolina, July 29, 2018
July 29, 2018 · NWS MHX · 4 events in 1 county or zone
Training thunderstorms produced flash flooding across portions of the Northern Outer Banks during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms produced flash flooding across portions of the Northern Outer Banks during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 29, 3:18 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 29, 3:18 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
418 PM EDT Sun Jul 29 2018
.SYNOPSIS...
A stalled front over the area will lift north tonight and Monday.
A deep moisture axis will persist over the area through Tuesday, then
shift westward as an upper ridge builds in from the east.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 330 PM Sunday...Slow-moving showers and storms with
enhanced rainfall rates have developed along stalled frontal
boundary over western and northern sections and will persist
into early evening. Isolated severe downburst possible but main
threat will be localized flash flooding with back-building and
training storms capable of producing 3-6 inch amounts in a few
hours. Latest models support activity diminishing during
evening, but then developing along coast again after midnight
following pattern of past several nights. Some potential for
heavy rain with later storms as well with shortwave moving up
from south. Lows in low to mid 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 330 PM Sunday...Deep moisture axis and shortwave moving
across from south will produce another day of good coverage of
showers and storms with enhanced rainfall rates as PW values
forecast to increase to near 2.4 inches. Models are indicating
ongoing activity in morning persisting area through the day,
thus continued previous forecast likely POPs all day. Overnight
shift may need to consider FF watch depending on where heavy
rain occurs tonight. Max temps mainly lower 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 AM Sunday...Active pattern with scattered to numerous
showers and storms with the potential for locally heavy rains
early in the week should abate some with the precipitation
becoming more diurnally driven by late week as an upper ridge
over the Western Atlantic extends west over the Carolinas.
Monday night through Tuesday...Still looking at a wet pattern
as the broad upper trough persists while a weak quasi-stationary
boundary diminishes across the area. PW values are still
forecast to be AOA 2". This will contribute to scattered to
numerous showers and thunderstorms through the period with heavy
rains leading to some flooding of low lying/poor drainage
areas. Relatively deep moisture in the column will be present
and mean that precip will be a threat even during the evening
and overnight as bndry layer streamlines are off the Atlantic
with decent moisture convergence across E NC. Will continue
likely pops for most of this period. Afternoon highs held down
with temps struggling into the mid 80s due to the widespread
clouds and ocnl precip. Lows typically muggy with 70s for
readings each night.
Wednesday through Saturday...The mid to late week period may
finally return to a drier regime as strong subtropical ridge
builds westward towards the eastern seaboard and forces stagnant
upper trough to the west to retreat some placing the deepest
moisture and best forcing over the western Carolinas. More
typical afternoon/early evening iso to sct convection with best
chances along the inland moving sea breeze each afternoon. Temps
will be near seasonal vals in the upper 80s inland to mid 80s
coast and lows in the 70s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 201 PM Sun...Cigs have slowly come up to mainly VFR this
afternoon. Forecast is not too different from yesterday with
similar airmass and boundaries in play. Scattered to numerous
showers and storms are again expected today for all sites.
Satellite shows an agitated cumulus field near ISO and PGV and
therefore expect a short term threat at those locations in the
next few hours. Sub- VFR conditions likely in showers and
thunderstorms.
Again a lull is possible in precipitation tonight before
redeveloping again near the coast as a weak mid-level
disturbance drifts north off the Atlantic. Patchy fog and
stratus will be possible again overnight into Monday morning.
Long Term /Monday night through Thursday/...
As of 330 AM Sunday...Sct to numerous showers/storms expected
into Tue. The prevailing conditions will be VFR, though TEMPO
periods of rain and thunder will lower cigs/vsbys to MVFR or
lower. By midweek a drier forecast returns as high pres from the
Atlantic builds in stronger over E NC with less convective
coverage.
&&
.MARINE...
Short Term /through Monday/...
As of 400 PM Sunday...Stalled frontal boundary will produce
variable winds around 10 Kt over northern waters early this
evening with southerly winds around 15 KT rest of area. Front
expected to lift back north by late evening with southerly flow
10-15 KT all waters for rest of period. Seas mainly 2-4 ft.
Long Term /Monday night through Thursday/...
As of 330 AM Sunday...Winds and seas typical of a mid-summer
Bermuda high pattern this period with S-SW winds 10-15 kt
Monday and again Thu and Fri. Stronger and gusty 15-20 kt winds
develop Tue through Wed as the gradient inc with approach of
Bermuda high offshore and stubborn upr low across MS Valley.
This should cause seas over the outer southern and central
waters to build to 4 to 6 ft with 3 to 5 ft northern waters Tue
afternoon into Wed. Otherwise seas are forecast to be mainly
2-4 ft Monday and Thu-Fri.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...None.
&&
SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JME/TL
AVIATION...JME/CQD/MS
MARINE...JME/JBMHazardous weather outlook, Jul 29, 3:29 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EDT Sun Jul 29 2018
NCZ029-044>047-079>081-090>094-300830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
429 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC today and tonight. The main threat will
continue to be heavy rain, with minor flooding possible in low lying
and poor drainage areas. Isolated stronger storms with damaging wind
gusts will also be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The unsettled and wet pattern will continue over eastern North
Carolina resulting in periods of heavy rainfall and the threat of
low lying and poor drainage flooding across the area through mid
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-098-104-300830-
Carteret-Onslow-Outer Banks Hyde-
429 AM EDT Sun Jul 29 2018
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC today and tonight. The main threat will
continue to be heavy rain, with minor flooding possible in low lying
and poor drainage areas. Isolated stronger storms with damaging wind
gusts will also be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The unsettled and wet pattern will continue over eastern North
Carolina resulting in periods of heavy rainfall and the threat of
low lying and poor drainage flooding across the area through mid
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ103-300830-
Outer Banks Dare-
429 AM EDT Sun Jul 29 2018
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC today and tonight. The main threat will
continue to be heavy rain, with minor flooding possible in low lying
and poor drainage areas. Isolated stronger storms with damaging wind
gusts will also be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The unsettled and wet pattern will continue over eastern North
Carolina resulting in periods of heavy rainfall and the threat of
low lying and poor drainage flooding across the area through mid
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 29, 2:21 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT SUN JUL 29 2018
NCZ090-292000-
Duplin-
321 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LENOIR AND
NORTHWESTERN DUPLIN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Bowdens, or
over Warsaw, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Faison and Calypso.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3518 7783 3517 7782 3495 7803 3492 7815
3508 7816 3509 7817
TIME...MOT...LOC 1921Z 210DEG 20KT 3504 7810
SGKFlash Flood, Dare
- When
- July 29, 3:48 PM EST
- Where
- Dare County, 0.89 mi SE of Kill Devil Hills Arp to 0.55 mi SE of Kill Devil Hills Arp
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.010, -75.660
NC DOT traffic camera indicates westbound lanes of Colington Road at the intersection with U.S. 158 is closed to traffic due to high water covering the road.
Flash Flood, Dare
- When
- July 29, 3:55 PM EST
- Where
- Dare County, 0.69 mi N of Kill Devil Hills Arp to 0.52 mi N of Kill Devil Hills Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.030, -75.670
A house on 1st Street in Kill Devil Hills was inundated by several inches of water. The report was relayed via social media.
Flash Flood, Dare
- When
- July 29, 4:15 PM EST
- Where
- Dare County, 1.12 mi E of Kill Devil Hills to 0.88 mi SE of Kill Devil Hills Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.000, -75.650
Multiple cars were stalled out due to high water. The water was covering all of the road and yards at some spots and is up to the houses.
Flash Flood, Dare
- When
- July 29, 4:30 PM EST
- Where
- Dare County, 1.04 mi ENE of Kill Devil Hills to 0.73 mi N of Kill Devil Hills Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.008, -75.654
Snapchat live map of Kill Devil Hills and Nags Head shows multiple streets completely flooded by several feet of water. Water is up to houses in several spots.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Damaging Winds in Nebraska, July 29, 2018$1.3 million · 56 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 29, 2018$251,000 · 2.75 in hail · 9 events
- Flash Flood and Heavy Rain in West Virginia, July 29, 2018$300,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775595, 775597, 775598, 775601.